|Home | About | Journals | Submit | Contact Us | Français|
Intravitreal injections are the most common ocular procedures in an ophthalmic practice. Despite their safety profiles, complications can happen such as visually threatening intraocular bleeding. We present a case of a 32-year-old woman with idiopathic retinal vasculitis (Eales’ disease), rubeosis iridis, and visual loss in the left eye from cystoid macular oedema. The patient had prior vitrectomy and multiple subtenon injections of corticosteroids. She underwent injection of intravitreal bevacizumab. The patient rubbed her eyes and developed subtotal hyphema. She also subsequently developed a panic attack. The bleeding spontaneously resolved over several hours. In eyes needing intraocular injections, caution needs to be taken in patients with rubeosis iridis who have had prior vitrectomy and subtenon injections of corticosteroids, and they need to be instructed to avoid ocular rubbing.
Intravitreal injection of bevacizumab is a useful treatment modality in various retinal disorders. Few reports have documented adverse events including uveitis, lens injury, endophthalmitis, retinal detachment, central retinal artery occlusion, subretinal haemorrhage, and retinal pigment epithelium tears.1 We report a case of intraocular haemorrhage with severe visual loss after intravitreal bevacizumab which was followed by panic attack.
A 32-year-old woman had retinal vasculitis of unknown aetiology (Eales’ disease) for 12 years, which was controlled bilaterally by vitrectomy at age 21. She presented with gradual visual loss in the left eye of 1 month duration. Best corrected visual acuity was 6/21 in right eye and 6/120 in left eye from cystoid macular oedema. She had diffusely sclerosed retinal vessels. She had bilateral rubeosis iridis with intraocular pressure of 24 mm Hg in the right eye and 30 mm Hg in the left eye while on maximal anti-glaucoma therapy. Central foveal thickness by OCT-3 was 193 μm in the right eye and 426 μm in the left eye. No signs of active uveitis were present. She underwent intravitreal bevacizumab (0.05 ml) using a 30 gauge needle. There was immediate regurgitation of around 0.2 ml in the subconjunctival space. The patient rubbed her eyes while in the waiting room, reported loss of vision, and had a panic attack. Acuity was hand motion from subtotal hyphema, hypotony, and large temporal bleb. Eight hours later, there was partial resolution of hyphema (fig 1). Five weeks later visual acuity in the left eye improved to 6/30 with dry fovea and regression of rubeosis iridis (fig 2).
Numerous reports support good visual outcome with intravitreal bevacizumab in uveitic cystoid macular oedema.2,3 Intravitreal injections can lead to scleral perforation4 in thin sclera situations (sclerotomy site, repetitive subtenon corticosteroid, rheumatoid arthritis, or high myopia). The scleral entry site made by 30 gauge needle measures 0.31 mm and is sealed by vitreous. In vitrectomised eyes, the scleral opening stays patent.
Caution is needed in eyes which have undergone prior vitrectomy and injection of subtenon corticosteroids. Several steps can be done in such eyes: use of 31 gauge (0.26 mm diameter) needle;5 oblique injection technique allowing the tunneled track to self approximate rapidly;6 immediate patching with ointment, eye pad and shield; avoid rubbing for several days. Submacular haemorrhage after intravitreal bevacizumab has been previously described,7,8 and we report the new finding of hyphema following injection. Rubbing has been implicated in the pathogenesis of astigmatism,9 keratoconus, corneal hydrops, wound dehiscence,10 and hyphema11,12 and needs to be avoided in patients undergoing intraocular injections.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.